Most bisphosphonate drugs inhibit bone resorption by blocking an enzyme of the mevalonate-cholesterol biosynthesis pathway in osteoclasts. This prevents post-translational prenylation of small GTPases necessary for osteoclast function. Bisphosphonates can also have pro-inflammatory actions on macrophages that may underly adverse effects such as osteonecrosis of the jaw (ONJ), the cause of which is unknown. To better understand how inhibition of the mevalonate pathway can lead to inflammation we are studying the rare hereditary disease mevalonate kinase deficiency (MKD). This is caused by mutations in an upstream enzyme, leading to recurrent autoinflammatory disease characterised by inflammasome-mediated processing of IL-1b. It is currently believed that the inflammatory phenotype of MKD is triggered by temperature-sensitive loss of mevalonate kinase activity and reduced biosynthesis of isoprenoid lipids required for protein prenylation. However, previous studies have not clearly shown any change in protein prenylation in patient cells under normal conditions. With lymphoblast cell lines from 2 compound heterozygous MKD patients, we used a highly sensitive in vitro prenylation assay, together with quantitative mass spectrometry, to reveal a subtle accumulation of unprenylated Rab GTPases in cells cultured for 3 days or more at 40oC compared to 37oC. This included a 3-fold increase in unprenylated Rab7A, Rab14 and Rab1A. While inhibition of Rho/Rac/Rap prenylation promoted the release of IL-1b, specific inhibition of Rab prenylation by NE10790 had no effect in human PBMC or human THP-1 monocytic cells. These studies demonstrate for the first time that mutations in mevalonate kinase can lead to a mild, temperature-induced defect in the prenylation of small GTPases, but that loss of prenylated Rab GTPases is not the cause of enhanced IL-1b release in MKD. Further studies are underway to determine how loss of Rho/Rac/Rap prenylation leads to excessive inflammasome activity in macrophages and whether this contributes to the side effects of bisphosphonates.